Jul-Aug '08 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2008 Ed Dewke

Misdiagnosed, then a Raptiva Disappointment
from Amy M.

Hi, Ed: My husband had no symptoms except 2 unexplained small reddish bumpy patches (each about the size of a quarter) which had been there for about 2 1/2 years. He had one on his back, and another one on his scalp. During this time we went to several doctors who prescribed a myriad of medications, both oral and topical in nature, with no success. In November 2007, we found a new derm who took a culture. After several apparent misdiagnoses, the results came back as “suggests psoriasis.” The derm put him on Raptiva.

After 1 month [on Raptiva], my poor husband looked like he had the chicken pox. He broke out with small plaque lesions from head to toe — including his face, palms, and feet. The once small lesion on his head quadrupled in size. Naturally we were concerned and called his derm for help. After 6 weeks and several messages left to our new, non-responsive derm, we switched again (doctor #7). She said break-outs were normal with Raptiva, and suggested we wait it out and complete the full 3 months.

At 7 weeks [on Raptiva], PA [psoriatic arthritis] set in. My husband was suffering from poker-spine, and his toe nails started discoloring and lifting. By 12 weeks, the pain was unbearable to the point of being almost unable to get out of bed. Almost all of his toe nails and some of his fingernails had been affected. He broke out with eczema on his hands, and he looked as though he’d been shot with a shotgun.

At this point, doctor #7 took him off Raptiva and put him on Enbrel. We had 2 weeks in between meds (for insurance approvals). The first week it seemed he was starting to clear up. By the second week, his face was 100% clear and most of the lesions (with exception to the 2 original spots) had gotten lighter. The PA started to subside as well. 

He has been on Enbrel for 4 weeks now. The PA has cleared up almost completely, but the lesions are still there. They seem to flare up every 7 days — which is to say they lighten, and look as if they are going away, then on the 7th day, they turn bright red again and he's awake for 48 hours with horrible, crawling, itching skin.

My questions are these: 

1.  Have you heard of anyone else being misdiagnosed and ended up getting P and PA from Raptiva?  

2.  According to doctor #7, Enbrel is not known for causing flare ups.  Could the Raptiva still be in his system?  If so, do you know how long it hangs around?

We just don’t understand why he had almost NO symptoms and ended up being 90% covered with lesions, and with PA. As a side note, the two spots he did have, are still there.  The one on his back is exactly the same, and the one on his head now covers 1/3 of his scalp. When we asked both doctors this same question point-blank, they had no answers. ANY insight you might have would be greatly appreciated.

Many, many thanks, -Amy M.

*****

Ed’s Response: Hi Amy. So sorry about your husband.  Unfortunately, Raptiva is known to CAUSE rather than INHIBIT psoriasis in a very small percentage of people. This from the prescribing information:

Psoriasis Worsening and Variants

Worsening of psoriasis can occur during or after discontinuation of RAPTIVA. During clinical studies, 19 of 2589 (0.7%) of RAPTIVA-treated patients had serious worsening of psoriasis during treatment (n = 5) or worsening past baseline after discontinuation of RAPTIVA (n = 14) (see ADVERSE REACTIONS, Adverse Events of Psoriasis). In some patients these events took the form of psoriatic erythroderma, pustular psoriasis, or development of new plaque lesions. Some patients required hospitalization and alternative antipsoriatic therapy to manage the psoriasis worsening. Patients, including those not responding to RAPTIVA treatment, should be closely observed following discontinuation of RAPTIVA, and appropriate psoriasis treatment instituted as necessary.
-http://www.gene.com/gene/products/information/immunological/raptiva/insert.jsp

The fact that this happened to your husband using Raptiva, but Enbrel is doing more-or-less what it's supposed to, points to the variability of what triggers our psoriasis and the very individual ways we respond to treatments. Understanding the difference between Raptiva and Enbrel is not easy for the layman (me included), but the key nouns used in the descriptions of how each work differ and I'm inclined to think they focus on a different piece of the causal chain that starts with something and ends with flaking (psoriasis). A couple of years ago, a scientist involved with biologics suggested to me that research indicated our immune systems operate with back-up plans. Sometimes, when something that works for lots of folks doesn't work for others, it's because their immunological back-up plans differ. That doesn't make me any smarter about how these drugs work — but at least I understand all the words!

Obviously, Raptiva isn't the biologic of choice for your husband. The fact that Enbrel hasn't yet cleared his lesions may well be associated with lingering effects of Raptiva OR what we refer to as “rebound,” which means a general worsening of psoriasis symptoms when ANY treatment is stopped. Enbrel was the first biologic to be proven effective (again, in many but not all cases) against BOTH skin and joint psoriasis. It's not the only one (so your hubby has even more options if he needs them). Humira and Remicade are the two other biologics currently approved for both plaque psoriasis and psoriatic arthritis. Best of luck to him, and to YOU, too. We’d appreciate being kept apprised of your husband’s progress. -Ed

This Month's Mail | Archives

www.flakehq.com